This is the fourth in a case series we will be publishing that make up “The Nightmares Course”.
The Nightmares Course at Queen’s University (Kingston, Ontario) was developed in 2011 by Drs. Dan Howes and Mike O’Connor. The course emerged organically in response to requests from first year residents wanting more training in the response to acutely unwell patients. In 2014, Dr. Tim Chaplin took over as the course director and has expanded the course to include first year residents from 14 programs and to provide both formative feedback and summative assessment. The course involves 4 sessions between August and November and a summative OSCE in December. Each session involves 4-5 residents and covers 3 simulated scenarios that are based on common calls to the floor. The course has been adapted for use at the University of Saskatchewan, the University of Manitoba, and the University of Calgary.
Why it Matters
The first few months of residency can be a stressful time with long nights on call and the adjustment to a new level of responsibility. While help should always be available, the first few minutes of managing a decompensating patient is something all junior residents must be competent at. This case series will help to accomplish that through simulation.
It’s 1:00 AM and you’ve been called to assess a 69 year old woman admitted to the Gyne Oncology unit. She was recently diagnosed with ovarian cancer and is actively receiving chemotherapy. Her repeat CT showed decreased tumor burden and the plan is for surgery tomorrow. She was admitted pre-op to receive a blood transfusion for a Hb of 72. The transfusion ended 4 hours ago and was tolerated well. Approximately 30 min ago, the patient started developing shortness of breath and central chest discomfort.
This case involves the approach to the patient with acute dyspnea. The patient is tachypneic but with an otherwise normal respiratory exam. ECG shows new right heart strain. The team should consider multiple possibilities but recognize PE as the most likely cause.
The team is expected to appropriately call for help while initiating management. The patient will decompensate and arrest – thrombolytics should be discussed. After the patient achieves ROSC, the resident will provide handover to the code blue team.
This case is written by Dr. Donika Orlich. She is a staff physician practising in the Greater Toronto Area. She completed both her Emergency Medicine training and Clinician Educator Diploma at McMaster University.
Why it Matters
Many simulation cases that deal with pulmonary embolism seem to focus on the decision to administer thrombolytics (usually upon a patient’s arrest). This case is different. While the team must administer thrombolytics to a patient with known pulmonary embolism, the catch is that they must then also recognize shock as a result of intra-abdominal bleeding. As a result, the case highlights the following:
The dose of thrombolytics to be used in the context of cardiac arrest
The importance of an approach to undifferentiated shock after ROSC. (It’s not all cardiogenic!)
That bleeding is a complication of thrombolysis. This is drilled into our brains as the major complication, but somehow it is diagnostically challenging to recognize.
You are called urgently to the bedside of a patient who is in the Emergency Department awaiting medicine consultation. Your colleague saw her earlier. She is 63 years old and has a CT-confirmed pulmonary embolism. She had presented with shortness of breath on exertion in the context of a recent hysterectomy 4 weeks ago. She has been stable in the ED until she got up to go to the bathroom and suddenly developed severe shortness of breath.
A 63-year-old female is in the Emergency Department awaiting internal medicine consultation for a diagnosed pulmonary embolism. She suddenly becomes very short of breath while walking to the bathroom and the team is called to assess. The patent will then arrest, necessitating thrombolysis. After ROSC, she will stabilize briefly but then develop increasing vasopressor requirements. The team will need to work through the shock differential diagnosis and recognize free fluid in the abdomen as a complication of thrombolysis requiring surgical consultation and transfusion.